ISSN:
 1078-0947

eISSN:
 1553-5231

All Issues

Volume 38, 2018

Volume 37, 2017

Volume 36, 2016

Volume 35, 2015

Volume 34, 2014

Volume 33, 2013

Volume 32, 2012

Volume 31, 2011

Volume 30, 2011

Volume 29, 2011

Volume 28, 2010

Volume 27, 2010

Volume 26, 2010

Volume 25, 2009

Volume 24, 2009

Volume 23, 2009

Volume 22, 2008

Volume 21, 2008

Volume 20, 2008

Volume 19, 2007

Volume 18, 2007

Volume 17, 2007

Volume 16, 2006

Volume 15, 2006

Volume 14, 2006

Volume 13, 2005

Volume 12, 2005

Volume 11, 2004

Volume 10, 2004

Volume 9, 2003

Volume 8, 2002

Volume 7, 2001

Volume 6, 2000

Volume 5, 1999

Volume 4, 1998

Volume 3, 1997

Volume 2, 1996

Volume 1, 1995

Discrete & Continuous Dynamical Systems - A

2009 , Volume 23 , Issue 4

A special issue on
Asymptotic Description of Natural Phenomena

Select all articles

Export/Reference:

Preface
Jerry Bona, T. Colin, Mathieu Colin and David Lannes
2009, 23(4): i-ii doi: 10.3934/dcds.2009.23.4i +[Abstract](176) +[PDF](35.1KB)
Abstract:
This special issue of Discrete and Continuous Dynamical Systems grows out of a focused session at the AIMS 6 meeting held in Poitiers, France, in 2006. The session struck its organizers, who were perhaps not unbiased, as very successful. As a consequence, when Shouchuan Hu approached us about editing a special issue based on the papers delivered in the session, we were enthusiastic at the prospect.
The focus of the session was asymptotic models of physical phenomena. This is a large subject, and one special session cannot hope to do it justice. Consequently, some focal point was required, and in the event, most of the lectures in the session were centered upon nonlinear wave equations arising in plasma physics and fluid mechanics. This is also the subject around which most of this special issue turns.

For more information please click the "Full Text" above.
Modeling ultrashort filaments of light
Luc Bergé and Stefan Skupin
2009, 23(4): 1099-1139 doi: 10.3934/dcds.2009.23.1099 +[Abstract](245) +[PDF](1519.6KB)
Abstract:
Laser sources nowadays deliver optical pulses reaching few cycles in duration and peak powers exceeding several terawatt (TW). When such pulses propagate in transparent media, they first self-focus in space, until they generate a tenuous plasma by photo-ionization. These pulses evolve as self-guided objects, resulting from successive equilibria between the Kerr focusing process, the defocusing action of the electron plasma and the chromatic dispersion of the medium. Discovered ten years ago, this self-channeling mechanism reveals a new physics, having direct applications in the long-distance propagation of TW beams in air, supercontinuum emission as well as pulse self-compression. This review presents the major progress in this field. Particular emphasis is laid to the derivation of the propagation equations, for single as well as coupled wave components. Physics is discussed from numerical simulations and explained by analytical arguments. Attention is also paid to the multifilamentation instability, which breaks up broad beams into small-scale cells. Several experimental data validate theoretical descriptions.
Temporal growth and eventual periodicity for dispersive wave equations in a quarter plane
Jerry Bona and Jiahong Wu
2009, 23(4): 1141-1168 doi: 10.3934/dcds.2009.23.1141 +[Abstract](210) +[PDF](296.7KB)
Abstract:
Studied here is the large-time behavior and eventual periodicity of solutions of initial-boundary-value problems for the BBM equation and the KdV equation, with and without a Burgers-type dissipation appended. It is shown that the total energy of a solution of these problems grows at an algebraic rate which is in fact sharp for solutions of the associated linear equations. We also establish that solutions of the linear problems are eventually periodic if the boundary data are periodic.
Numerical investigation of a two-dimensional Boussinesq system
Min Chen
2009, 23(4): 1169-1190 doi: 10.3934/dcds.2009.23.1169 +[Abstract](174) +[PDF](1591.3KB)
Abstract:
We present here a highly efficient and accurate numerical scheme for initial and boundary value problems of a two-dimensional Boussinesq system which describes three-dimensional water waves over a moving and uneven bottom with surface pressure variation. The scheme is then used to study in details the waves generated from rectangular sources and the two-dimensional wave patterns.
On initial-boundary value problems for a Boussinesq system of BBM-BBM type in a plane domain
V. A. Dougalis, D. E. Mitsotakis and J.-C. Saut
2009, 23(4): 1191-1204 doi: 10.3934/dcds.2009.23.1191 +[Abstract](301) +[PDF](1239.0KB)
Abstract:
We consider a Boussinesq system of BBM-BBM type in two space dimensions. This system approximates the three-dimensional Euler equations and consists of three coupled nonlinear dispersive wave equations that describe propagation of long surface waves of small amplitude in ideal fluids over a horizontal bottom. We show that the initial-boundary value problem for this system, posed on a bounded smooth plane domain with homogeneous Dirichlet or Neumann or reflective (mixed) boundary conditions, is locally well-posed in $H^1$. After making some remarks on the temporal interval of validity of these models, we discretize the system by a standard Galerkin-finite element method and present the results of some numerical experiments aimed at simulating two-dimensional surface wave flows in complex plane domains with a variety of initial and boundary conditions.
A two-phase problem for capillary-gravity waves and the Benjamin-Ono equation
Kenta Ohi and Tatsuo Iguchi
2009, 23(4): 1205-1240 doi: 10.3934/dcds.2009.23.1205 +[Abstract](233) +[PDF](318.0KB)
Abstract:
The Benjamin-Ono equation is known as a model of internal long waves in stratified fluids or two-fluid systems. In this paper, we consider the validity of this type of modeling of a two-phase problem for capillary-gravity waves, which is a free boundary problem for the incompressible Euler equation with the irrotational condition. We show that the solutions of the free boundary problem split up into two waves and the shape of each wave is governed by the Benjamin-Ono equation in a slow time scale.
Sharp well-posedness results for the BBM equation
Jerry Bona and Nikolay Tzvetkov
2009, 23(4): 1241-1252 doi: 10.3934/dcds.2009.23.1241 +[Abstract](295) +[PDF](201.7KB)
Abstract:
The regularized long-wave or BBM equation

$ u_{t}+u_{x}+u u_{x}-u_{x x t} = 0 $

was derived as a model for the unidirectional propagation of long-crested, surface water waves. It arises in other contexts as well, and is generally understood as an alternative to the Korteweg-de Vries equation. Considered here is the initial-value problem wherein $u$ is specified everywhere at a given time $t = 0$, say, and inquiry is then made into its further development for $t>0$. It is proven that this initial-value problem is globally well posed in the $L^2$-based Sobolev class $H^s$ if $s \geq 0$. Moreover, the map that associates the relevant solution to given initial data is shown to be smooth. On the other hand, if $s < 0$, it is demonstrated that the correspondence between initial data and putative solutions cannot be even of class $C^2$. Hence, it is concluded that the BBM equation cannot be solved by iteration of a bounded mapping leading to a fixed point in $H^s$-based spaces for $s < 0$. One is thus led to surmise that the initial-value problem for the BBM equation is not even locally well posed in $H^s$ for negative values of $s$.

Well-posedness for regularized nonlinear dispersive wave equations
Jerry Bona and Hongqiu Chen
2009, 23(4): 1253-1275 doi: 10.3934/dcds.2009.23.1253 +[Abstract](249) +[PDF](257.0KB)
Abstract:
In this essay, we study the initial-value problem

$ u_t+u_x+g(u)_x+Lu_t=0, \qquad x\in\mathbb R,\quad t>0,$
$u(x,0)=u_0(x), \qquad x\in\mathbb R, (0.1)$

where $u=u(x,t)$ is a real-valued function, $L$ is a Fourier multiplier operator with real symbol $\alpha(\xi),$ say, and $g$ is a smooth, real-valued function of a real variable. Equations of this form arise as models of wave propagation in a variety of physical contexts. Here, fundamental issues of local and global well-posedness are established for $L_p$, $H^s$ and bore-like or kink-like initial data. In the special case where $\alpha(\xi)=|\xi|^{r}$ wherein $r>1$ and $g(u)=1/2u^2,$ (0.1) is globally well-posed in time if $s$ and $r$ satisfy a simple algebraic relation.

Remarks on the semirelativistic Hartree equations
Yonggeun Cho, Tohru Ozawa, Hironobu Sasaki and Yongsun Shim
2009, 23(4): 1277-1294 doi: 10.3934/dcds.2009.23.1277 +[Abstract](241) +[PDF](256.0KB)
Abstract:
We study the global well-posedness (GWP) and small data scattering of radial solutions of the semirelativistic Hartree type equations with nonlocal nonlinearity $F(u) = \lambda (|\cdot|^{-\gamma}$ * $|u|^2)u$, $\lambda \in \mathbb{R} \setminus \{0\}$, $0 < \gamma < n$, $n \ge 3$. We establish a weighted $L^2$ Strichartz estimate applicable to non-radial functions and some fractional integral estimates for radial functions.
Well-posedness in $ H^1 $ for generalized Benjamin-Ono equations on the circle
Luc Molinet and Francis Ribaud
2009, 23(4): 1295-1311 doi: 10.3934/dcds.2009.23.1295 +[Abstract](246) +[PDF](220.8KB)
Abstract:
We prove the local-well posedness of the generalized Benjamin-Ono equations in $ H^1(\T) $.
Remarks on global existence and blowup for damped nonlinear Schrödinger equations
Masahoto Ohta and Grozdena Todorova
2009, 23(4): 1313-1325 doi: 10.3934/dcds.2009.23.1313 +[Abstract](217) +[PDF](216.1KB)
Abstract:
We consider the Cauchy problem for the damped nonlinear Schrödinger equations, and prove some blowup and global existence results which depend on the size of the damping coefficient. We also discuss the $L^2$ concentration phenomenon of blowup solutions in the critical case.

2016  Impact Factor: 1.099

Editors

Referees

Librarians

Email Alert

[Back to Top]